AIDS and HIV Information
Genvoya Weight Gain
Genvoya is from the new generation of all-in-one pills that combine several drugs to treat HIV-1 infection in adults and children, ages 12 and above, and weighing at least 35 kilograms. The recently approved drug contains the new tenofovir derivative—tenofovir alafenamide (TAF). It is recommended for people with moderate liver impairment and those who are concerned of low bone mineral density. Although increased in weight is not a common side effect of most antiretroviral (ARV) medications, there are studies and anecdotal evidence suggesting that certain anti-HIV drugs may cause weight gain.
Abnormal Fat Distribution among HIV-Infected Patients
Lipodystrophy or changes in body fat have long been a constant struggle among HIV/AIDS patients. It is characterized by abnormal distribution of fat in the body that can manifest as either loss of fat (lipoatrophy) or accumulation of fats (lipohypertrophy). Advances in ARV treatment have made this unwanted effect less common, but not totally eradicated. Some evidence suggests that even HIV itself can cause this abnormality. Unfortunately, changes in fat distribution is more likely permanent, adding to the emotional burden of this patient population. Patients with lipohypertrophy may also complain of sudden weight gain due to the accumulation of fats in unusual areas such as in male breasts (gynecomastia) and behind the shoulders, commonly referred to as “buffalo hump.” HIV-infected women are also more at risk of gaining weight than men after initiation of antiretroviral therapy.
Genvoya Warnings and Precautions
- Genvoya may cause severe or fatal effects on patients coinfected with hepatitis B virus.
- Genvoya is not recommended for patients with severe kidney and liver impairment, particularly those with creatinine clearance of less than 30ml/min.
- This combination treatment may cause lactic acid build up in the blood, severe liver enlargement with fatty changes.
- It also associated with elevated cholesterol levels and abnormal fat distribution.
- Missing a dose of Genvoya may cause drug resistance.
Can Genvoya Cause Weight Gain?
The use of Genvoya is associated with high cholesterol levels in the blood and lipodystrophy. While cholesterol does not directly cause weight gain, high cholesterol levels may indirectly affect your weight. Note that even people who are underweight or those with normal weight may still have high cholesterol levels.
One cohort study suggested that weight gain is a possible adverse effect of all antiretroviral therapies. The researchers followed 755 participants who were taking integrase inhibitor-containing ARV regimen: 255 people from dolutegravir (Triumeq) group, 382 people from raltegravir (Isentress), and 148 people from elvitegravir (Genvoya and Stribild). An additional group of patients were added for comparison, 145 taking darunavir, and 218 participants on rilpivirine. The results showed a moderate increase in weight (based on BMI) of 0.19% and 0.25% within a six-month and one-year course, respectively.
Save on Medications with Aids Drugs Online
Saving on your prescription has never been easier. Browse our available products and discover how you can save.Browse Medication
Risk Factors for Lipodystrophy in HIV-infected people
- White race
- Female sex
- Increasing age
- People who start antiretroviral regimen with low CD4 count
- People who start antiretroviral regimen with higher viral loads
- Obese patients
- Long duration of anti-HIV treatment
- Medications in the protease inhibitors class (PI)
Dangers of Weight Gain on HIV Patients
Following the advent of safer and more effective ARV regimens is the rise of obesity among HIV patients. Abnormal fat distribution in treated patients have psychosocial and medical implications. HIV-associated metabolic disturbances is of particular concern from a medical standpoint because it increases your risk for heart diseases, diabetes, and death. Metabolic abnormalities associated with lipodystrophy includes:
- Abnormal amount of fats in the blood (triglyceride and cholesterol);
- High sugar levels in the blood and insulin resistance that may lead to diabetes;
- Elevated lactic acid levels in the blood that may lead to lactic acidosis.
Possible Theories on the Development of Fat Accumulation in HIV-infected Patients
- Mitochondrial dysfunction brought on by NRTI drugs such as stavudine and zidovudine
- Dysregulation of fatty acid metabolism in fat tissues
- Deficiency of the hormone adiponectin that reduces fat levels (triglyceride) in the liver
- Elevated levels of the hormone leptin that regulates insulin resistance
- Decreased growth hormone secretion
- Immune reconstitution caused by antiretroviral therapies
If you are suffering from lipodystrophy, with or without associated use of antiretroviral drugs, a comprehensive discussion with your doctor is necessary. Treatment options for HIV-related fat accumulation include plastic surgery, hormone therapy, and lifestyle changes. Your doctor will help you decide on the best treatment plan for your situation. Do not abruptly stop taking Genvoya or any other HIV medications without consulting your doctor.